Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 21, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Dec 12, 2017, 2:34 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 12, 2017, 5:00 AM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2017, 2:34 AM MST (09:34 UTC)
- In effect from
- Dec 12, 2017, 5:00 AM MST
- Expired
- Dec 12, 2017, 5:46 PM MST
- In force
- 13 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2521 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643 WWUS75 KBYZ 120934 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 234 AM MST Tue Dec 12 2017 MTZ028-041-130400- /O.NEW.KBYZ.HW.W.0011.171212T1200Z-171213T0400Z/ Southern Wheatland-Northern Sweet Grass- Including the cities of Harlowton and Big Timber 234 AM MST Tue Dec 12 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 9 PM MST this evening. * TIMING...Today through this evening. Strongest winds this afternoon into early this evening. * IMPACTS...Dangerous crosswinds on Highway 191. Loose objects blown around. Warm and dry conditions will combine with the winds to create increased fire danger. * WINDS...Westerly winds gusting to 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. A High Wind Warning means a hazardous high wind event is expected or occurring. Wind gusts of 58 mph or more can lead to property damage. && $$ MTZ065-066-130400- /O.NEW.KBYZ.WI.Y.0021.171212T1200Z-171213T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 234 AM MST Tue Dec 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... The National Weather Service in Billings has issued a Wind Advisory...which is in effect until 9 PM MST this evening. * TIMING...Today through this evening. Strongest winds this afternoon into early this evening. * IMPACTS...Dangerous crosswinds on Interstate 90 and local roads around Nye. Loose objects blown around. Warm and dry conditions will combine with the winds to create increased fire danger. * WINDS...West to southwest winds gusting to 60 to 70 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
1 follow-up statement
481 WWUS75 KBYZ 130046 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 546 PM MST Tue Dec 12 2017 MTZ028-041-130200- /O.CAN.KBYZ.HW.W.0011.000000T0000Z-171213T0400Z/ Southern Wheatland-Northern Sweet Grass- Including the cities of Harlowton and Big Timber 546 PM MST Tue Dec 12 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. Winds have decreased with a cold frontal passage, thus the warning has been cancelled. Expect 30 to 40 mph wind gusts tonight. $$ MTZ065-066-130200- /O.CAN.KBYZ.WI.Y.0021.000000T0000Z-171213T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 546 PM MST Tue Dec 12 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Winds have decreased with a cold frontal passage, thus the advisory has been cancelled. Expect 30 to 40 mph wind gusts tonight. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:22 PM MST, 5 hours 12 minutes earlier.
Area forecast discussion, Dec 11, 9:22 PM MST, 5 hours 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
922 PM MST Mon Dec 11 2017
.UPDATE...
Temperatures cooled off quickly tonight as winds calmed and a few
spots fell below forecasted minimums. Expect winds to begin
increasing as pressures fall over Alberta so temperatures should
not fall much more. Updated temperatures and humidity and sent
update. borsum
&&
.SHORT TERM...valid for Tue and Wed...
A few updates made to the short term forecast, mostly involving
an active weather pattern on Tuesday. The ridge of high pressure
to our west will keep strong surface pressure anchored west of the
divide as a disturbance (currently just off the northwest coast
of WA) rounds this ridge and drops southeast through northern
Montana Tuesday evening. Pressure falls ahead of this disturbance
late tonight into Tuesday afternoon will strengthen pressure
gradients across our western foothills tonight. Appears winds will
stay just below advisory criteria but folks should expect 45 to
55 mph gusts in locations like Big Timber, Livingston, Nye, and
Harlowton tonight into Tuesday afternoon. These gusty winds could
cause hazardous travel at times for high-profile vehicles. These
strong wind gusts will spread eastward into the Plains through the
day Tuesday as daytime heating allows most locations to tap into
the stronger midlevel winds. Away from the mountain foothills,
we're expecting wind gusts around 30 to 40 mph. Further east in
Rosebud county, and eastward, the front will come in later so wind
gusts will be less and around 30 to 35 mph. Mid-level winds from
the west will keep our region warm Tuesday afternoon with
temperatures climbing into the mid 50s. Given the stronger winds,
the culmination of many afternoons with above normal
temperatures, and minimal precipitation over the last 8 to 10
days, fire danger will be increased in the afternoon from Golden
Valley and Stillwater county east towards Rosebud counties. Please
see the Rangeland Fire Danger Statement on our website for more
information. In summary, tomorrow will not be a good day for
fires so please use caution with any activities that could cause a
spark during the warmest time of the day.
The aforementioned disturbance will continue SE through Montana
overnight which will keep the winds elevated from Billings and
Roundup eastwards overnight. As for our foothills, winds will
begin to lessen into WEdnesday morning as pressure gradients
begin to decrease across these zones. Expect cooler conditions
Wednesday afternoon with highs generally in the upper 40s to
around 50. Winds will be much less as well in addition to lower
fire dangers as relative humidities will be higher. A weak
shortwave could bring a brief period of mountain snow showers on
Wednesday night, but besides that no precipitation is anticipated
through the short term period. Dobbs
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
The extended continues to look mostly dry and breezy. No
significant changes in the extended. However, did increase PoPs
slightly for Thursday as the ridge starts to weaken. The 12z runs
of the models showed a fairly consistent area of QPF across
Carter and Fallon counties extending into the Dakotas. Saturday
another trough will completely disrupt the ridge over the western
US bringing much of the area a chance for precip. However there
is still a significant spread in the solutions. Sunday and Sunday
night as the trough departs winds still look to be strong across
the area. Have kept winds pretty much the same. Reimer
&&
.AVIATION...
Some high clouds will move across the forecast area tonight with
VFR conditions prevailing. Winds will pick up again tonight
through the day Tuesday from KLVM to Big Timber where gusts of
35kts will be likely tonight with gusts around 45kts on Tuesday.
Windy conditions can be expected across the entire forecast area
on Tuesday. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 034/055 034/049 028/047 033/053 033/043 029/048 032/044
00/N 00/B 10/U 01/B 22/W 11/N 22/J
LVM 032/050 031/046 026/045 032/048 031/040 030/045 033/042
00/N 01/E 10/N 01/N 43/W 22/W 22/W
HDN 027/059 030/049 026/047 028/055 030/044 026/048 029/046
00/N 00/B 11/U 01/B 22/W 11/B 23/J
MLS 024/055 030/046 026/041 026/052 030/042 026/046 028/044
00/U 00/B 21/B 01/B 22/W 11/N 22/J
4BQ 024/057 032/047 026/041 027/053 030/042 025/047 028/043
00/U 00/B 41/B 00/B 22/W 11/B 23/J
BHK 021/051 027/042 023/036 022/048 026/039 022/043 025/042
00/U 01/B 33/J 01/B 21/N 12/J 12/J
SHR 023/062 030/048 025/045 026/055 028/042 022/048 027/043
00/U 00/B 11/U 00/B 33/W 11/B 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:34 AM MST | High Wind Warning | BYZ | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.